Alert archive / Hawaii / High Wind Warnings in 2013

High Wind Warning 8, NWS Honolulu, HI

April 3, 2013Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Apr 3, 2013, 12:46 AM HST for Hawaii County, Hawaii. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 2013, 12:46 AM HST (10:46 UTC)
Expired
Apr 3, 2013, 11:20 AM HST
In force
11 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 10:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 10.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2013-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2013-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

171 
WWHW70 PHFO 031046
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1246 AM HST WED APR 3 2013

...HIGH WIND WARNING FOR BIG ISLAND UNTIL NOON HST TODAY...

.STRONG WESTERLY WINDS HAVE RETURNED TO THE SUMMITS OF THE BIG
ISLAND EARLY THIS MORNING. THE WINDY CONDITIONS ARE EXPECTED 
THROUGH NOON HST TODAY.

HIZ028-032200-
/O.NEW.PHFO.HW.W.0008.130403T1046Z-130403T2200Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
1246 AM HST WED APR 3 2013

...HIGH WIND WARNING IN EFFECT UNTIL NOON HST TODAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL NOON HST TODAY. 

* WINDS...WEST 30 TO 50 MPH WITH LOCALIZED GUSTS OVER 55 MPH.

* TIMING...THROUGH NOON HST TODAY.

* IMPACTS...WINDS THIS STRONG CAN CAUSE PROPERTY DAMAGE AND MAKE
  DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE NECESSARY PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE
SUMMIT AREAS SHOULD BE POSTPONED UNTIL WINDS SUBSIDE.

&&

$$
2 follow-up statements
452 
WWHW70 PHFO 031104 CCA
NPWHFO

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
103 AM HST WED APR 3 2013

...HIGH WIND WARNING FOR BIG ISLAND SUMMITS UNTIL NOON HST
TODAY...

.STRONG WESTERLY WINDS HAVE RETURNED TO THE SUMMITS OF THE BIG
ISLAND EARLY THIS MORNING. THE WINDY CONDITIONS ARE EXPECTED 
THROUGH NOON HST TODAY.

HIZ028-032200-
/O.NEW.PHFO.HW.W.0008.130403T1103Z-130403T2200Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
103 AM HST WED APR 3 2013

...HIGH WIND WARNING IN EFFECT UNTIL NOON HST TODAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL NOON HST TODAY. 

* WINDS...WEST 30 TO 50 MPH WITH LOCALIZED GUSTS OVER 55 MPH.

* TIMING...THROUGH NOON HST TODAY.

* IMPACTS...WINDS THIS STRONG CAN CAUSE PROPERTY DAMAGE AND MAKE
  DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE NECESSARY PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE
SUMMIT AREAS SHOULD BE POSTPONED UNTIL WINDS SUBSIDE.

&&

$$
583 
WWHW70 PHFO 032120
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1120 AM HST WED APR 3 2013

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS UNTIL 6 AM THURSDAY...

HIZ028-041030-
/O.CAN.PHFO.HW.W.0008.000000T0000Z-130403T2200Z/
/O.NEW.PHFO.WI.Y.0030.130403T2120Z-130404T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
1120 AM HST WED APR 3 2013

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST THURSDAY. THE HIGH
WIND WARNING HAS BEEN CANCELLED. 

* WINDS...WEST 25 TO 35 MPH WITH GUSTS TO 45 MPH.

* TIMING...THROUGH TONIGHT. 

* IMPACTS...WINDS THIS STRONG CAN CAUSE PROPERTY DAMAGE AND MAKE 
  DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE NECESSARY PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE
SUMMIT AREAS SHOULD BE POSTPONED UNTIL WINDS SUBSIDE.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

DEJESUS

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Apr 2, 8:30 PM HST, 4 hours 16 minutes earlier.

Area forecast discussion, Apr 2, 8:30 PM HST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST TUE APR 2 2013

.SYNOPSIS...
DRY NORTHERLY WINDS WILL BRING COOLER THAN NORMAL TEMPERATURES FOR
THE STATE THROUGH WEDNESDAY MORNING. MORE TYPICAL TRADE WINDS WILL
RETURN WEDNESDAY AS A SURFACE HIGH PRESSURE RIDGE BUILDS NORTH OF
THE STATE. WINDS WILL INCREASE FRIDAY BEFORE DROPPING AGAIN OVER THE
WEEKEND AS ANOTHER FRONTAL SYSTEM ADVANCES NEAR THE ISLANDS FROM THE
NORTHWEST.

&&

.DISCUSSION...
COOL LOW LEVEL NORTHERLY WINDS WILL CONTINUE OVER THE STATE THROUGH
REST OF THIS EVENING THROUGH EARLY WEDNESDAY MORNING...AS A BROAD
SURFACE LOW PRESSURE STAYS FAR NORTHEAST OF THE ISLANDS. STABLE LOW
CLOUDS EMBEDDED IN THE NORTHERLY WIND FLOW WILL REACH THE STATE AT
TIMES. THESE CLOUDS WILL PROVIDE MINIMAL RAINFALL...IF AT
ALL...UNDER A STABLE AIR MASS. LOOK FOR FAIR AND COOL WEATHER TO
PREVAIL OVER THE STATE THIS EVENING. LINGERING CLOUDS FROM EARLIER
THIS AFTERNOON CONTINUE TO AFFECT MUCH OF THE BIG ISLAND LOWER
SLOPES AND COASTS THIS EVENING. DO EXPECT THE BIG ISLAND TO SEE SOME
CLEARING OVERNIGHT. WINDS HAVE FINALLY CALM DOWN AT THE SUMMITS OF
THE BIG ISLAND EARLIER THIS EVENING...AS THE UPPER LEVEL TROUGH THAT
BROUGHT THE WINDS IS MOVING EAST AWAY FROM THE STATE. HAVE CANCELLED
THE WIND WARNING FOR MAUNA LOA AND MAUNA KEA IN THE PAST HOUR.

THE FAR NORTHEAST BROAD SURFACE LOW IS LIFTING NORTH NORTHEASTWARD
GRADUALLY THIS EVENING AND WILL WEAKEN IN THE NEXT COUPLE OF DAYS.
MEANWHILE...A WEAK SURFACE RIDGE WILL DEVELOP NORTH OF THE ISLANDS.
THIS WILL LEAD TO A RETURN OF LIGHT TRADE WINDS ACROSS THE STATE
BEGINNING WEDNESDAY. THE WINDS MAY STAY LIGHT ENOUGH TO ALLOW
DAYTIME SEA BREEZES AND NIGHTTIME LAND BREEZES TO DEVELOP WEDNESDAY
AND THURSDAY. EXPECT A HYBRID TRADE WIND AND SLIGHTLY CONVECTIVE
WEATHER REGIME FOR THE NEXT COUPLE DAYS OVER THE ISLANDS...WITH LOW
CLOUDS DEVELOPING OVER THE INTERIOR WEST OF THE ISLANDS DURING THE
AFTERNOON AND EVENING HOURS WHILE CLOUDS EMBEDDED IN THE TRADE WIND
FLOW WILL AFFECT MAINLY WINDWARD AREAS. AIR MASS WILL REMAIN STABLE
OVER THE AREA...LIMITING THE AMOUNT OF PRECIPITATION.

TRADE WINDS WILL STRENGTHEN A TAD FRIDAY AS THE SURFACE PRESSURE
GRADIENT TIGHTENS A LITTLE ACROSS THE REGION. MORE TYPICAL TRADE
WIND WEATHER IS EXPECTED THEN...WITH PASSING LOW CLOUDS AND SHOWERS
AFFECTING MAINLY WINDWARD AND MOUNTAIN AREAS.

THE TRADE WIND WEATHER WILL PROBABLY BE SHORT-LIVED FOR A DAY OR TWO
AS ANOTHER FRONTAL SYSTEM APPROACHES THE ISLANDS FROM THE NORTHWEST
OVER THE WEEKEND. THIS WILL RESULT IN WINDS TURNING MORE SOUTHERLY
FOR THE NORTHERN ISLANDS...WHILE MORE EASTERLY WINDS MAY HOLD ON
OVER THE REST OF THE STATE. A CONVECTIVE TYPE WEATHER REGIME MAY
RETURN...AT LEAST TO THE NORTHERN ISLANDS UNDER THE EAST
SOUTHEASTERLY WINDS FLOW...WITH AFTERNOON AND EVENING INTERIOR
CLOUDS AND SHOWERS THEN SOME CLEARING OVERNIGHT. LATEST MODEL
SOLUTIONS INDICATE THIS FRONT WILL PROBABLY STALL WEST OF THE
ISLANDS AND LINGER THROUGH EARLY NEXT WEEK.

&&

.AVIATION...
VFR CONDITIONS PREVAIL FOR ALL TAF SITES THIS EVENING...THOUGH IT IS
POSSIBLE FOR ISOLATED MVFR CEILING CONDITION TO DEVELOP DUE TO THE
STABLE LOW CLOUDS...ESPECIALLY OVER THE BIG ISLAND...THROUGH EARLY
WEDNESDAY MORNING. AS TRADE WINDS RETURN TO THE ISLANDS
WEDNESDAY...MOSTLY VFR CONDITIONS WILL CONTINUE FOR ALL
SITES...THOUGH BRIEF MVFR CEILING CONDITION WITH PASSING SHOWERS MAY
AFFECT THE WINDWARD AREAS.

&&

.MARINE...
A NEW LARGE NORTHWEST SWELL ARRIVING WEDNESDAY NIGHT WILL PRODUCE
NEAR THE WARNING LEVEL SURF ALONG NORTH AND WEST FACING SHORES
THURSDAY AND FRIDAY. THIS SWELL WILL DIMINISH OVER THE WEEKEND.
ANOTHER NORTHWEST SWELL ARRIVING SUNDAY NIGHT WILL BE SMALLER...AND
IS EXPECTED TO PEAK WITH BELOW ADVISORY LEVELS SURF HEIGHTS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

HUI

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 11:20 AM HSTWind AdvisoryHFOHawaii11 hr

Nearby

High Wind Warnings in Hawaii, 2013Every high wind warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.